Kansas, 2009

Hail and Damaging Winds in Kansas, June 7, 2009

June 7, 2009 · NWS GLD · 6 events in 4 counties and zones

Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 2:00 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN JUN 7 2009

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUN 7 2009

FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND
SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE
AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER
SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING
CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS
WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH
SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN
COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST.
ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT
DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE
DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION
EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS
BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS.

ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN
PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN
THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN
WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL
DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO
NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET.

ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE
PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON.
INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT
FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING
MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A
NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE
INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY
NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE
ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND
DIMINISH TUESDAY EVENING.

MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW
MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS
OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME.
SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN
CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND
STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS
GIVEN THE UNCERTAINTIES.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUN 7 2009

BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD.
TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A
RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS
UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE
ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH
PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY
SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE
SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW
AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR NORMAL.

024
&&

1153 AM MDT SUN JUN 8 2009

IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK
REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING
OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES
THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE
POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR
SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME.
THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER
CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 10:35 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING
INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A
FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH
EARLY EVENING.

FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF
THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 7, 4:24 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUN 7 2009

COZ090-072330-
YUMA COUNTY-
424 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE
SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Local storm report, Jun 7, 4:52 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SE YUMA               40.09N 102.68W
06/07/2009  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Jun 7, 5:11 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUN 7 2009

KSZ001-NEZ079-080015-
CHEYENNE-DUNDY-
611 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WRAY
TO 6 MILES NORTH OF IDALIA TO 10 MILES SOUTHWEST OF IDALIA...AND
MOVING EAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN CHEYENNE AND DUNDY COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Local storm report, Jun 7, 5:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NNE IDALIA            39.74N 102.28W
06/07/2009  M1.00 INCH       YUMA               CO   PUBLIC

&&

KBURTIS
Special weather statement, Jun 7, 5:28 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN JUN 7 2009

KSZ002-014-080030-
RAWLINS-THOMAS-
628 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
RAPIDLY DEVELOPING THUNDERSTORMS 11 MILES SOUTH OF LEVANT...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jun 7, 5:40 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/07/2009  M61 MPH          KIT CARSON         CO   ASOS

&&

BLM

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 7, 5:41 PM CST to 5:46 PM CST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.903, -101.973

Hail, Cheyenne

When
June 7, 5:51 PM CST
Where
Cheyenne County, St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -101.800

Thunderstorm Wind, Sherman

When
June 7, 5:05 PM MST
Where
Sherman County, 1.43 mi SSW of Goodland
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.330, -101.725

Tree in front of Comfort Inn was blown over by thunderstorm winds. Tree was 20 feet tall with a trunk diameter of 8 inches.

Hail, Wallace

When
June 7, 5:10 PM MST
Where
Wallace County, 18.25 mi N of Weskan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.130, -102.026

Hail, Sherman

When
June 7, 5:29 PM MST
Where
Sherman County, 10 mi SW of Goodland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.248, -101.852

Thunderstorm Wind, Rawlins

When
June 7, 6:43 PM CST
Where
Rawlins County, 6 mi N of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.887, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166986, 166988, 167274, 166982, 166985, 166989.